Alert archive / Michigan / Flash Flood Warnings in 2017

Flash Flood Warning 3, NWS Marquette, MI

August 9, 2017Alger County, Delta County, Michigan

NWS Marquette, MI issued this flash flood warning at Aug 9, 2017, 6:35 PM EDT for Alger County, Delta County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 6:35 PM EDT (22:35 UTC)
Expired
Aug 9, 2017, 9:30 PM EDT
In force
3 hr
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Flood severity
None

Counties Alger County, MI, Delta County, MI

The radar

The Marquette radar (KMQT), 67 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

614 
WGUS53 KMQT 092235
FFWMQT
MIC003-041-100130-
/O.NEW.KMQT.FF.W.0003.170809T2235Z-170810T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Marquette MI
635 PM EDT WED AUG 9 2017

The National Weather Service in Marquette has issued a

* Flash Flood Warning for...
  North central Delta County in south central Upper Michigan...
  Southern Alger County in north central Upper Michigan...

* Until 930 PM EDT

* At 631 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Trenary and the West Branch of the Whitefish River between Trenary 
  and Rapid River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4624 8684 4601 8681 4601 8695 4618 8704

$$

Kluber
1 follow-up statement
777 
WGUS73 KMQT 100010
FFSMQT

Flash Flood Statement
National Weather Service Marquette MI
810 PM EDT WED AUG 9 2017

MIC003-041-100130-
/O.CON.KMQT.FF.W.0003.000000T0000Z-170810T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Delta MI-Alger MI-
810 PM EDT WED AUG 9 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
NORTH CENTRAL DELTA AND SOUTHERN ALGER COUNTIES...

At 806 PM EDT, Doppler radar indicated isolated thunderstorms 
continuing to produce heavy rain across the warned area. An 
estimated two to four inches of rain have fallen since late 
afternoon. Flash flooding is expected to continue this evening.

Some locations that will experience flooding include...
Trenary and the West Branch of the Whitefish River between Trenary 
and Rapid River. 

Additional rainfall amounts of up to one half inch are expected 
overnight into Thursday afternoon in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4624 8684 4601 8681 4601 8695 4618 8704

$$

Kluber

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:38 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 9, 3:38 PM EDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
338 PM EDT Wed Aug 9 2017

.SHORT TERM...(This evening through Thursday)
Issued at 230 PM EDT WED AUG 9 2017

The main forecast concerns are the chances for pulse type
thunderstorms this afternoon, then the attention turns towards the
low pressure system expected to move into the area tonight and
continues to track across Upper Michigan during the day on Thursday
with additional chances for showers and thunderstorms.

Afternoon visible satellite and radar imagery shows scattered
showers with some isolated thunderstorms developing across the
interior of Upper Michigan, and then along the Lake Superior breeze.
Expect this trend to continue, with additional developing through
the afternoon hours. Given the weak shear and instability, expect
updrafts to struggle a bit; however, a few stronger storms are
possible especially where boundary interactions take place. Coverage
wise, given the weak shear in place it is very difficult to pinpoint
what locations will have the best chance at seeing thunderstorm
activity. The main hazards with stronger activity will be primarily
gusty winds and small hail as updrafts collapse given the inverted-v
profile through the boundary layer.

Tonight, shortwave energy will begin to dig southeast across the
Upper Mississippi Valley allowing surface low pressure to become
better organized as it tracks across central Minnesota. Ahead of
this surface low, across Minnesota and west-central Wisconsin, a
broad area of warm air advection and 700mb moisture will continue
to push northeast towards the area. Therefore, expect a fairly
widespread area of showers and perhaps a few rumbles of thunder to
lift northeast across Upper Michigan late tonight through the first
part of the day on Thursday. There is still some uncertainty across
the models in regards to the track of this low through the day on
Thursday, which will directly impact how things play out. Given the
track of the shortwave trough, leaning towards a slow solution which
would push the warm sector at least across central portions of the
area Thursday afternoon, with north-central sitting around the
triple point. With at least 1500-2000 J/kg of MUCAPE across the warm
sector, the combination of lift along the surface features and upper-
level troughing across the area should be enough to initiation
additional showers and storms as the cold front pushes across
central, and especially the south-central, portions of Upper
Michigan in the afternoon hours. With shear still looking very
marginal, 20 to 30 knots at best, we may see another day with pulse
type thunderstorms, a few of which could be strong to possibly
severe.

.LONG TERM...(Thursday night through Wednesday)
Issued at 331 PM EDT WED AUG 9 2017

Most active weather in the long term occurs Thu night into Fri as
low pressure system crosses the Upper Great Lakes. Looks quiet for
the weekend into early next week as high pressure settles over the
region.

Compared to 24hr ago the sfc low at 1010-1013mb is forecast to track
farther northwest late Thu into Thu evening. Could be enough
instability in the warm sector of the low with MUCAPES up to
2000j/kg for stronger storms late Thu afternoon into early Thu
evening, especially over west and central Upper Michigan through
03z/11 pm EDT. Even with the sufficient instability for storms, the
effective shear stays 30 kts or less so like we have seen most of
this week, probably looking at mainly pulse type storms with a small
chance of seeing isolated severe storm. Enough elevated instability
to keep some thunder in over east half into the early overnight
hours Thu night. As sfc low tracks to somewhere vcnty of eastern
U.P. to northern lower Michigan by daybreak Fri, expect lingering
showers over eastern forecast area to become more focused over north
central Upper Michigan with upslope northerly cyclonic flow
developing. May also see fog overnight into Fri morning, especiallly
near Lk Superior.

For Fri, showers over the north central will gradually diminish
late morning into the early afternoon but some showers and even
isolated thunder may linger into the afternoon over the eastern
forecast area. Clouds will probably try to stick around for most
areas on Fri with cool and moist northerly flow off Lk Superior.
Increased north winds over the blends for Fri which resulted in 15
to 20 mph winds with gusts to 25 mph first on Lk Superior then
later on Mon on Lk Michigan. Probably will need small craft
advisories for marine areas on both Lk Superior and Lk Michigan
and waves could end up high enough for an elevated swim risk for
the Lk Superior beaches in Alger and Marquette county. Cooler
condtions expected for all areas with readings staying in the mid
60s closer to Lk Superior.

High pressure moves overhead for the weekend into early next week.
After below normal temps on Sat should see warming trend through
rest of the extended. Since the high is in the vcnty though the
nights will be seasonably cool inland. Could be some pop up shra and
tsra Sun through Tue due to daytime heating and upper level trough
and cool air aloft still close by. Some hint at stronger shortwave
moving through on back side of trough Tue so could see a bit better
chances at that time.
&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 106 PM EDT WED AUG 9 2017

Given the pulse type storms expected this afternoon, it is difficult
to discern whether other not certain terminals will see thunderstorm
activity this afternoon. KSAW looks the most likely right now, so
have included a TEMPO for this activity; however, at KIWD/KCMX there
is a more uncertainty so have only included mentions of VCTS for
now. Tonight into Thursday as low pressure swings through the region
low ceilings and additional chances for showers, and perhaps
thunderstorms will be possible. Lower ceilings may also develop;
however, confidence is not high in how low ceilings will get.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 230 PM EDT WED AUG 9 2017

As low pressure moves east across Upper Michigan, northeast winds
will increase to around 20 to 25 knots tonight through a good
portion of the day on Thursday. Thursday night through Friday, winds
will subside to 15 to 20 knots as the system exits the region.
Friday through the first half of next week, the winds will be less
than 15 knots as high pressure takes over across the region.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Ritzman
LONG TERM...JLA
AVIATION...Ritzman
MARINE...Ritzman
Hazardous weather outlook, Aug 9, 5:02 PM EDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
502 PM EDT Wed Aug 9 2017

MIZ001>007-009>014-084-085-101200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
502 PM EDT Wed Aug 9 2017 /402 PM CDT Wed Aug 9 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are possible through the night. A few thunderstorms
this evening could be severe with gusty winds and large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Thursday and Thursday night over most
of Upper Michigan, then to the east of Munising and Escanaba on
Friday. A few thunderstorms Thursday afternoon into Thursday
evening could be severe with gusty winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LSZ162-240>251-263>267-101200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
502 PM EDT Wed Aug 9 2017 /402 PM CDT Wed Aug 9 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible through the night across the south
half of Lake Superior.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible over southern portions of Lake
Superior on Thursday and over eastern portions of Lake Superior
Thursday evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-101200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
502 PM EDT Wed Aug 9 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

There is a slight chance of thunderstorms early this evening,
then again late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Thursday into Thursday evening. There
is a slight chance for thunderstorms on Friday, mainly east of
the Garden Peninsula.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JLA

In the hours before

Special weather statement, Aug 9, 4:19 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Marquette MI
419 PM EDT WED AUG 9 2017

MIZ006-085-092100-
Northern Schoolcraft MI-Alger MI-
419 PM EDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCHOOLCRAFT AND
CENTRAL ALGER COUNTIES UNTIL 500 PM EDT...

At 419 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Munising, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shingleton, Van Meer and Wetmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4627 8669 4637 8671 4646 8633 4627 8632
TIME...MOT...LOC 2019Z 259DEG 22KT 4632 8663

Kluber
Special weather statement, Aug 9, 5:20 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Marquette MI
520 PM EDT WED AUG 9 2017

MIZ004-005-092145-
Marquette MI-Baraga MI-
520 PM EDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARQUETTE AND
SOUTHEASTERN BARAGA COUNTIES UNTIL 545 PM EDT...

At 520 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Three Lakes, or 23 miles southeast of L'anse, moving
northeast at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Michigamme and Lake Michigamme.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4642 8824 4647 8826 4659 8805 4643 8796
TIME...MOT...LOC 2120Z 244DEG 20KT 4645 8821

Kluber
Special weather statement, Aug 9, 5:35 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Marquette MI
535 PM EDT WED AUG 9 2017

MIZ006-013-092200-
Delta MI-Alger MI-
535 PM EDT WED AUG 9 2017

...SPECIAL WEATHER STATEMENT...

At 535 PM EDT, Doppler radar was tracking a strong thunderstorm over
U.S. 41 between Trenary and Rapid River, or 25 miles southwest of
Munising, moving east at 10 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
U.S. 41 between Trenary and Rapid River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4608 8709 4615 8709 4621 8687 4606 8676
TIME...MOT...LOC 2135Z 254DEG 9KT 4613 8701

Kluber
Special weather statement, Aug 9, 5:48 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Marquette MI
548 PM EDT WED AUG 9 2017

MIZ002>006-084-085-092300-
Northern Schoolcraft MI-Ontonagon MI-Marquette MI-Baraga MI-
Houghton MI-Southern Houghton MI-Alger MI-
548 PM EDT WED AUG 9 2017

...SPECIAL WEATHER STATEMENT...

At 545 PM EDT, Doppler radar was tracking several clusters of strong
thunderstorms along a line extending from near Baraga to Michigamme
to Trenary. Movement was east at 30 mph.

Any thunderstorm will be capable of producing hail up to dime size,
gusty winds to 30 mph, and very heavy rainfall.

Locations impacted include...
Marquette, Houghton, Ishpeming, Munising, Baraga, L'anse, Calumet,
Gwinn, Pictured Rocks, Grand Island, Hancock and Negaunee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4627 8601 4615 8656 4614 8725 4696 8918
      4732 8855 4715 8813 4703 8818 4703 8797
      4695 8784 4690 8762 4677 8748 4678 8735
      4657 8726 4660 8696 4655 8684 4659 8676
TIME...MOT...LOC 2145Z 256DEG 27KT 4686 8880 4616 8695

Kluber
Local storm report, Aug 9, 6:17 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
617 PM EDT WED AUG 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             2 NNW PALMER            46.46N 87.61W
08/09/2017  E0.25 INCH       MARQUETTE          MI   PUBLIC

            REPORT VIA SOCIAL MEDIA. TIME ESTIMATED FROM
            RADAR.

&&

KLUBER
Special weather statement, Aug 9, 6:20 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Marquette MI
620 PM EDT WED AUG 9 2017

MIZ013-092315-
Delta MI-
620 PM EDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DELTA COUNTY UNTIL 715
PM EDT...

At 619 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Rock, moving northeast at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Rock, U.S. 41 between Trenary and Rapid River, Lathrop, St. Nicholas,
Chicago Lake and Round Lake.

LAT...LON 4598 8724 4616 8724 4615 8649 4604 8649
TIME...MOT...LOC 2219Z 244DEG 18KT 4606 8700

Kluber

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:58 PM EDTSpecial Marine WarningMQT92 min
Aug 9, 4:00 PM EDTSpecial Weather StatementMQTOntonagon45 min
Aug 9, 4:03 PM EDTSpecial Weather StatementMQTDelta42 min
Aug 9, 4:19 PM EDTSpecial Weather StatementMQTAlger41 min
Aug 9, 4:33 PM EDTSevere Thunderstorm WarningMQTAlger27 min
Aug 9, 5:09 PM EDTAreal Flood AdvisoryMQTAlger, Delta111 min
Aug 9, 5:20 PM EDTSpecial Weather StatementMQTBaraga25 min
Aug 9, 5:35 PM EDTSpecial Weather StatementMQTDelta25 min
Aug 9, 5:37 PM EDTSevere Thunderstorm WarningMQTAlger23 min
Aug 9, 5:38 PM EDTSpecial Marine WarningMQT37 min
Aug 9, 5:48 PM EDTSpecial Weather StatementMQTAlger, Baraga, Houghton, Marquette72 min
Aug 9, 6:20 PM EDTSpecial Weather StatementMQTDelta55 min
Aug 9, 7:09 PM EDTSpecial Weather StatementMQTOntonagon51 min

Nearby

Flash Flood Warnings in Michigan, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.